You can expect the body to need some time to get used to any new supplement, including probiotics. Whilst they are not a medicine but instead a natural supplement, the body still needs time to get used to the new bacteria. If you are taking probiotics to help relieve symptoms relating to poor gut health or a bacteria imbalance then you might think your symptoms are getting more prominent before they get better. Whilst this is not strictly true when you first begin taking probiotics your bad can be affected by a small number of mini side effects; bloating, constipation or bowel obstruction. These minor side effects might cause you to think that you are getting worse before getting better which is very understandable. When you begin taking probiotics, a short-term change to your health can be triggered if your gut's natural bacteria is already very unstable. If you combine this with your pre-existing symptoms and the potential side effects probiotics can cause in the beginning it’s easy to believe you can end up feeling worse before better. Any side effects from your probiotics should clear up within just a few days and then the supplement can begin working on improving your overall gut and digestive health.
Why do I feel worse after starting probiotics?
Now we just touched upon several reasons that could be related to your feeling worse before you begin to feel better when you start taking probiotics. Other than you experiencing some minor side effects when you begin taking probiotics, you could also be taking a probiotic that is unsuitable for you and your needs. You could be taking a specific strain of probiotic bacteria that could either be wrong for you or you already have too much of that bacteria strain in your gut. If the bacteria strain does not agree with your body, then it is likely down to your gut microbiome rejecting the bacteria due to not needing it or their bee too much already. This is a very uncommon reaction when it comes to probiotics but it may happen therefore always worth remembering if you do think you are feeling worse after starting a new probiotic. We all have a very diverse microbiome which is uniquely our own therefore we will not all react the same to a similar probiotic. Therefore if you are still feeling worse after a few days of taking a probiotic has passed then maybe that particular supplement strain is not right for you. You might want to get try a different probiotic supplement or get some further medical advice from your GP to help you find an alternative solution.
How long does it take for the body to adjust to probiotics?
Everyone's body is different, which also means the rate of pace that our body adjusts to supplements can also be very different! In short, most people can expect the body to get used to probiotics within just 2-3 weeks but this could be slightly longer for those with more prominent symptoms. Although, it is generally expected for you to feel significant benefits within just a few short weeks of beginning your probiotic supplement. This time frame allows the probiotics to begin working on their three main goals which we have mentioned in an early post but will, once again, include below:
- They need to begin by increasing your good bacteria
- Next, they work to decrease and neutralise the number of bad bacteria
- Then the probiotic bacteria can work on reducing inflammation.
This process is normal for all probiotics and will therefore require an amount of time to be able to make those lasting changes to improve your overall health. The process will take longer if your gut health needs more support or if your symptoms are more prominent. If you are a healthy individual that is taking probiotics to support your health long-term then you may begin to feel a difference sooner or later than the above 2-3 week time frame. We cannot always be certain how effective a supplement is working and it might even take longer for us to notice, but that doesn't mean they are not working!
Can probiotics worsen symptoms?
In the beginning, if you do experience several mild side effects when you begin taking probiotics then this might cause you to believe that your overall symptoms are getting worse. Although this is not always accurate as your side effects can ease within just a few days (while the stomach gets used to the supplement) then your probiotics can work to relieve your symptoms. So, whilst you might think that your symptoms are worsening, this could be the body reacting to the probiotics. Probiotic supplements are not known to worsen symptoms that are due to poor gut health so long as they are taken correctly and given a sufficient amount of time to work - even after any minor side effects have cleared up. So long as all side effects ease off after a couple of days then it’s highly unlikely that your symptoms are getting worse from taking probiotics. You should speak to your GP for some advice if your side effects do not dissipate after a few days or if you do think your symptoms are getting worse; it might be unrelated to your probiotics and should therefore be checked out.For more probiotic-related posts, check out our entire Health Insiders Blog catalogue and add it to your favourites to ensure you never miss a single post. Plus, we dont dont just discuss probiotics, we also discuss how you can support your general well-being with other reliable supplements. If any of this sounds like something you’d like more support with then we highly recommend you browse through our blog; we’re sure you’ll find all the help you need. You can also DM our experts on Instagram if you have a more personal query and would like some further advice.